Nebraska, 2010

Winter Weather in Nebraska, February 7 to 8, 2010

February 7 to 8, 2010 · NWS FSD · 2 events in 2 counties and zones

Existing deep snow cover, and fresh snowfall of 2 to 6 inches over 3 to 4 days, resulted in areas of blowing snow when moderately strong northwest winds developed. While there were areas of low visibilities, the main problem appeared to be the drifting snow and icy roads which contributed to numerous accidents during and after the event.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Existing deep snow cover, and fresh snowfall of 2 to 6 inches over 3 to 4 days, resulted in areas of blowing snow when moderately strong northwest winds developed. While there were areas of low visibilities, the main problem appeared to be the drifting snow and icy roads which contributed to numerous accidents during and after the event. Reports from law enforcement indicated that the blowing snow coming across roads, combined with traffic, was putting a glaze on the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 6, 9:20 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Feb 6, 9:20 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CST SAT FEB 6 2010

.DISCUSSION...
FOR THE MOMENT...SAFELY AWAY FROM STRONG SYSTEMS ACRS THE NRN
PLAINS...WITH STRONG WAVE CRASHING SSW THRU CNTRL MANITOBA...
AND OTHER STRONG SYSTEM IN FAR SWRN U.S.  BETWEEN THESE FEATURES...
CONFLUENT UPR FLOW AND AN ELONGATED MID LVL SHEAR AXIS LOCKED IN
PLACE ACRS CWA...WITH SHEARING WK UPSTREAM WAVE FM NRN SD TO
NRN WY SHEARING SEWRD THRU THE AREA. JUST ENOUGH WK ISENTROPIC
LIFT ON 285-290K SFC FOR PERSISTENT LIGHT SNOWFALL AGAIN TONIGHT
ACRS THE AREA NEAR AND JUST N OF MID LVL SHEAR AXIS...WITH SOME
TENDENCY NOTED ON SATELLITE FOR ABSENCE OF MID CLDS AND MDLS A
CORRESPONDING LESSER MID LVL RH TO THE SW. AS SECONDARY WAVE DROPS
IN ACRS AREA LAST HALF OF NIGHT...EXPECT A LITTLE INCREASE IN
SNOWFALL COVERAGE WHICH HAS BEEN NOTED ACRS PARTS OF N CNTRL EARLIER
THIS EVENING. ONE COMPLICATING FACTOR IS SOME DRIER LOW LVL AIR
WITH DWPTS IN THE TEENS ADVECTING WWRD TOWARD THE ERN CWA...WITH
TMPS LIKEWISE FALLING QUICKLY THIS EVENING INTO THE TEENS. THIS HAS
HAD SOME EFFECT ON EVNG PCPN COVERAGE EAST...BUT THIS EFFECT SHUD
DIMINISH SOMEWHAT AS LOW LVL FLOW SHUD START TO INDUCE A BIT MORE
SLY AS WAVE MOVES THRU CWA LTR TONIGHT...AND PREFRONTAL TROUGH WIND
SHIFT SLIDES INTO FAR W TOWARD DAYBREAK.  ALL IN ALL...LESS THAN AN
INCH FOR ANYONE THE REST OF THE NIGHT.

MORE INTEREST PERHAPS WITH MON/TUE SYSTEM ACRS PARTS OF THE AREA...
WITH LTST NAM FEATURING A SLIGHT WWRD SHIFT WHICH WOULD BRING THE
FRONTOGENETIC/WARM CONVEYOR BELT INTO ERN THIRD OF CWA. NEXT SHIFT
WL HAVE TO CONSIDER POTENTIAL NEED FOR HEADLINES.

UPDATED GRIDS SENT...PFM AND ZFP TO FOLLOW SHORTLY. /CHAPMAN

&&

.AVIATION...
LOW CIGS AND VSBYS WILL CONTINUE TO BE ISSUES THROUGH SUNDAY.
CONTINUED WEAK WARM ADVECTION COMBINED WITH WEAK UPPER LEVEL WAVES
WILL CONTINUE TO PRODUCE AREAS OF LIGHT SNOW MAINLY THROUGH SUNDAY
MORNING. THIS...COMBINED WITH A FAIRLY STAGNANT AIR MASS...WILL MEAN
MVFR AND IFR VSBYS THROUGH 00Z MON. IN ADDITION...LOW CLOUDS WILL
KEEP CIGS GENERALLY BLO 2000 FEET WITH BLO 1000 FEET DEVELOPING LATE
TONIGHT AND SUNDAY MORNING. FOR A FEW HOURS THIS EVENING...CIGS AND
VSBYS MAY IMPROVE AS ONE WEAK WAVE EXITS AND ANOTHER ENTERS WITH
CIGS AND/OR VSBYS BRIEFLY GOING TO VFR. THIS IS MOST LIKELY FROM
I-29 AND EAST. BUT AS THE SECOND WAVE MOVES IN AFTER MIDNIGHT...CIGS
AND VSBYS SHOULD FALL TO MVFR AND IFR ACROSS THE ENTIRE AREA.
BECAUSE THESE WILL BE SHORT-LIVED AND NOT PREDOMINANT...DID NOT
ATTEMPT FOR FORECAST VFR CONDITIONS IN TAFS.

A STRONG COLD FRONT WILL APPROACH KHON AROUND 00Z MON AND KFSD
AROUND 06Z. AS THIS FRONT MOVES THROUGH...WINDS WILL INCREASE FROM
THE SOUTHWEST AND THERE WILL ALSO BE A BAND OF SNOW WHICH COULD DROP
VSBYS TO 1SM. HOWEVER...OUTSIDE OF WHERE SNOW FALLS...VSBYS AND CIGS
COULD IMPROVE TO MVFR BEHIND THE FRONT. /SCHUMACHER

&&
.PREV DISCUSSION...
SHORTWAVE ACROSS SOUTHEASTERN MONTANA LATE THIS AFTERNOON WILL SHIFT
EAST PROVIDING WEAK LIFT ACROSS THE FORECAST AREA THROUGH MUCH OF
THE NIGHT. AS THE WAVE SHIFTS EAST...LIFT BECOMES NEUTRAL ACROSS
CENTRAL SOUTH DAKOTA AFTER 06Z AND HAVE LEFT LOW POPS ALONG THE
MISSOURI VALLEY AS WEAK SURFACE TROUGH MOVES THROUGH.  MAINLY
INCREASED POPS ACROSS SOUTHERN AND EASTERN PORTIONS OF FORECAST AREA
TONIGHT AS LIGHT SNOWFALL IS EXPECTED TO CONTINUE.  WHAT IS
INTERESTING IS MODEL FORECAST SOUNDINGS BEGIN TO DRY OUT ALOFT NEAR
THE DENDRITIC LAYER AFTER 03Z NEAR KSUX...SO KEPT POPS IN THE HIGH
LIKELY CATEGORY AS OPPOSED TO PREDOMINANT WITH OCCASIONAL WORDING.
OVERALL...RAISED POPS DOWN THERE WITH UPPER LEVEL WAVE CREATING WEAK
LIFT.  STILL EXPECTING LIGHT AMOUNTS OF PRECIPITATION...GENERALLY
TOTALING HALF AN INCH TO AN INCH. /BT

MAY END UP WITH A LITTLE LESS SNOW SUNDAY THAN WE HAVE HAD THE LAST
COUPLE OF DAYS...WHICH IS NOT MUCH EITHER. BUT...UPPER LEVEL SUPPORT
NOT REALLY THERE AND WITH THE LOW AND MID LEVEL WINDS BECOMING MORE
WESTERLY AHEAD OF THE APPROACHING COLD FRONT...WE LOSE A LOT OF THE
WEAK THETA E ADVECTION THAT WE HAVE HAD THE LAST FEW DAYS.
SO...LOWERED POPS INTO THE CHANCE CATEGORY BECAUSE OF THIS.
ALSO...RAISED HIGHS JUST A SMIDGE AS A LITTLE LESS CLOUD COVER/LESS
SNOW AND A SLIGHTLY BETTER MIXING WIND...WE COULD SNEAK A FEW
LOCATIONS INTO THE MID 30S...ESPECIALLY THE JAMES VALLEY WEST.

SUNDAY NIGHT INTO MONDAY MORNING CONTINUES TO LOOK INTERESTING. A
VERY STRONG COLD CORE ALOFT DROPS SOUTH ON SUNDAY NIGHT WITH A VERY
STRONG LOW AND MID LEVEL FRONT MOVING THROUGH. BOTH THE GFS AND NAM
HINT AT DECENT FRONTAL FORCING FROM ABOUT 850-750MB WITH NEGATIVE
EPV OVER THE TOP. THE TIMING IS PRETTY SIMILAR TO YESTERDAY...MAYBE
JUST A SMIDGE FASTER...WITH THE BEST POTENTIAL FROM ABOUT 3AM TO 10
AM FROM EAST OF THE JAMES VALLEY. THE GFS IS A LITTLE FARTHER EAST
WITH THIS BETTER FORCING...AIMING AT MAINLY SW MN AND NW IA WITH THE
FORCING. REGARDLESS...WITH THE -26 DEGREE C AIR COMING DOWN AT
700MB...EXPECT SOME ADDITIONAL SNOWFALL BEHIND THIS MAIN BAND BUT
WILL HIT THE HIGHEST POPS AND QPF AMOUNTS EAST OF I29.
ADDITIONALLY...WINDS WILL REALLY START TO STIR UP ON SUNDAY NIGHT
WITH STRONG CAA. AT THIS TIME WITH THE LOW PRESSURE NEAR THE SFC
EXPECTED TO WRAP UP JUST EAST OF THE AREA...THE STRONGEST WINDS
LIKELY TO BE ALONG THE MO VALLEY WHERE THERE IS THE LEAST AMOUNT OF
SNOW FORECAST...SO AT THIS TIME NO ADVISORY...BUT WITH 1-3 INCHES OF
NEW SNOW POTENTIAL AND 20 TO 30 MPH WINDS COULD SEE SOME DECENT
BLOWING SNOW.

BY MONDAY NIGHT...TROWAL LIKE WRAP AROUND DROP SOUTH INTO THE
CWA...BUT WITH LITTLE MOISTURE DO NOT EXPECT MUCH IN THE WAY OF
ACCUMULATIONS. WITH CLOUDS AND WIND...TEMPERATURES SHOULD NOT
PLUMMET BUT LOWS WILL LIKELY BE AROUND ZERO.

TUESDAY INTO TUESDAY NIGHT WILL LIKELY SEE WINDS REINVIGORATE OVER
THE EASTERN CWA AS THE LOW SHIFTS EAST. STILL SOME PATCHY LIGHT
SNOWFALL AROUND...BUT AGAIN LITTLE MOISTURE AND FORCING NOT THAT
GREAT SO ONLY VERY LIGHT AMOUNTS. HIGHS ON TUESDAY AROUND 10 WITH
LOWS TUESDAY NIGHT DROPPING OFF AS WINDS DECREASE...RANGING FROM
ABOUT 5 TO 10 BELOW IN THE WESTERN CWA TO NEAR ZERO AROUND SLB.

IN THE LATTER PERIODS(WED/SAT)...MODELS IN LESS AGREEMENT TODAY THAN
YESTERDAY AND THE THREE COLD SOLUTIONS FROM YESTERDAY HAVE COME
AROUND TO WHAT APPEARED TO BE THE ROUGE GFS FROM YESTERDAY.
SO...CONFIDENCE NOT VERY HIGH THIS GO AROUND. OVERALL...EVEN WITH
MODERATING TEMPERATURES NOW POSSIBLY KICKING IN EARLY THURSDAY VS
LATER FRIDAY...TEMPERATURES LIKELY TO REMAIN BELOW NORMAL THROUGH
THE PERIOD. MUCH BELOW WEDNESDAY AND THURSDAY...THEN ONLY ABOUT 5
DEGREES BELOW ON FRIDAY AND SATURDAY./08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Feb 6, 5:19 AM CST, 20 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0519 AM CST SAT FEB 06 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0519 AM CST SAT FEB 06 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT SNOW WILL ONCE AGAIN CONTINUE TODAY AND TONIGHT...WITH
TOTAL ACCUMULATIONS LESS THAN 2 INCHES THROUGH TONIGHT. THE ONE
EXCEPTION MAY BE AROUND THE BROOKINGS SOUTH DAKOTA
VICINITY...WHERE 2 INCHES OF SNOW MAY FALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW WILL STILL BE FOUND THROUGH THE AREA ON SUNDAY. THEN
SUNDAY NIGHT...A STRONG COLD FRONT WILL SWEEP THROUGH THIS REGION
USHERING IN STRONGER WINDS AND SHARPLY COLDER TEMPERATURES. AREAS
OF LIGHT SNOW WILL CONTINUE WITH THIS DISTURBANCE SUNDAY NIGHT
THROUGH MONDAY NIGHT. ALL TOLD FROM THE SUNDAY DAY PERIOD THROUGH
MONDAY NIGHT...SNOWFALL ACCUMULATIONS ARE PROJECTED TO RANGE FROM
LESS THAN AN INCH APPROACHING SOUTH CENTRAL SOUTH DAKOTA...TO 3
TO 4 INCHES IN SOUTHWEST MINNESOTA. STRONGER WINDS WILL PRODUCE
AREAS OF BLOWING SNOW EARLY NEXT WEEK...AND HIGH TEMPERATURES ON
MONDAY WILL LIKELY VARY FROM ONLY 5 TO 15 ABOVE. THIS WILL
PRODUCE WIND CHILL READINGS ON MONDAY RANGING FROM NEAR 20 BELOW
AT HURON SOUTH DAKOTA...TO NEAR ZERO IN STORM LAKE IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dakota

When
February 7, 2:00 AM CST to February 8, 8:00 AM CST
Where
Dakota forecast zone
Reported by
Law Enforcement
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches over 3 days, and previously existing deep snow cover, resulted in drifting and areas of blowing snow when moderately strong northwest winds developed. Several accidents, including vehicles sliding into ditches, were reported during and after the event.

Winter Weather, Dixon

When
February 7, 2:00 AM CST to February 8, 8:00 AM CST
Where
Dixon forecast zone
Reported by
Law Enforcement
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Snowfall of 3 to 6 inches over 3 days, and previously existing deep snow cover, resulted in drifting and areas of blowing snow when moderately strong northwest winds developed. Several accidents, including vehicles sliding into ditches, were reported during and after the event.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217815, 217816.